Thunderstorm Wind, Lawrence
- When
- May 28, 2:20 PM CST
- Where
- Lawrence County, Aurora
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.970, -93.720
Several trees and power lines were blown down.
Several rounds of severe thunderstorms impacted the Ozarks Region with large hail, damaging wind gusts, and heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Several rounds of severe thunderstorms impacted the Ozarks Region with large hail, damaging wind gusts, and heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 28, 11:00 AM CST, 3 hours 20 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
1200 PM CDT Mon May 28 2018
.SHORT TERM...(Today and tonight)
Issued at 215 AM CDT Mon May 28 2018
We are currently on the southern edge of an upper level ridge
across the Upper Midwest. We also have subtropical storm Alberto
impacting the northern Gulf Coast Region. We will start to see our
surface winds become more easterly because of the influence of the
tropical system to our southeast. We will see a weak impulse ride
from east to west today across the region underneath the upper
level ridge. Most of the short term guidance like the HRRR,
NAMNest, and ARW show spotty convection developing after 18z
through the afternoon across the area. We will go with about a 20
percent coverage on the thunderstorms. Given the strong
instability, can't rule out a rouge pulse storm with gusty winds
and small hail. Most areas will not be lucky enough to see a
cooling shower with near record high temperatures likely this
afternoon. See climate section below for current records on the
books. All convection will dissipate by sunset.
.LONG TERM...(Tuesday through Sunday)
Issued at 215 AM CDT Mon May 28 2018
The tropical system will move northward across the Tennessee and
Ohio River Valley on Tuesday into Wednesday. We may see some
outer fringe affects with some moisture being thrown back to the
west. We could see a few scattered showers or storms across the
eastern Ozarks on Tuesday.
The upper level pattern changes for the middle of the week with
more westerlies becoming a player in our forecast for Wednesday
into Thursday. The first item to watch is models indicating a MCS
develop across Kansas and moving east-southeastward Tuesday night
into Wednesday morning. We will have to watch this feature and
given the instability and better shear, some strong to severe
storms are possible with damaging wind gusts being the main
threat.
Models show another complex of storms or MCS potentially develop
across the Plains Region and moving into the Missouri Ozarks
region Wednesday night into Thursday. A weak frontal boundary will
also sag down into the area by Thursday which would also be the
focus for additional shower and storm chances.
There is some difference on model solutions for next weekend. The
EURO keeps the area hotter and mainly dry with a strong upper level
ridge building across the central Plains and the storm track
shifting just to our northeast. The GFS is not as bullish on the
upper level ridge with the Ozarks staying in a northwest flow
along with slightly cooler temperatures. Right now the forecast is a
little uncertain on how the overall pattern will shake out by next
week. We will lean more on the EURO with this update on a hot and
mainly dry forecast for next weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1153 AM CDT Mon May 28 2018
Isolated showers and thunderstorms can be expected this afternoon,
however coverage is expected to be too limited to include in the
TAFs. Short term amendments will be possible if storms threaten
any of the aerodromes.
Outside of storms, VFR is mainly expected through Tuesday morning.
The one exception will be the potential for fog around Branson
late tonight and early Tuesday morning. We have included a TEMPO
group for MVFR to cover this.
Winds will generally remain light and variable.
&&
.CLIMATE...
Issued at 231 AM CDT Fri May 25 2018
Monday May 28th
Record/Year
Springfield 90/2012
Joplin 92/1983
Vichy-Rolla 92/2012
West Plains 94/2012
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Schaumann
CLIMATE...GriffinHazardous Weather Outlook National Weather Service Springfield MO 1246 PM CDT Mon May 28 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291800- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1246 PM CDT Mon May 28 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. Limited excessive heat risk. Limited fog risk. DISCUSSION... Isolated to scattered thunderstorms are expected this afternoon. Gusty winds up to 50 mph, dime size hail, frequent lightning, and brief heavy rainfall will be possible with these storms. A few storms may also become severe with damaging wind gusts to 60 mph and quarter size hail. The main potential for severe storms would generally be along and north of a Pittsburg, Kansas to Bolivar to Rolla, Missouri line. Storms will quickly diminish this evening. Heat index values in the middle and upper 90s will continue into early this evening. Patchy fog can again be expected tonight around area lakes and in valleys mainly across southern Missouri. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated to scattered thunderstorms will be possible Tuesday mainly along and east of the Highway 65 corridor. Cloud to ground lightning will be the primary threat from these storms. Areas of fog are expected Tuesday night, especially across south-central Missouri. There is a potential for a large cluster of thunderstorms to track southeast through portions of the area from Tuesday night into Wednesday morning and again from Wednesday night into Thursday. There will be at least a limited risk for strong to severe storms, especially from Wednesday night into Thursday due to increasing wind shear and a highly unstable atmosphere. Afternoon heat indices in the middle to upper 90s can be expected this week with values around 100 degrees likely Friday and Saturday along and west of the I-49 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
Special Weather Statement
National Weather Service Springfield MO
310 PM CDT MON MAY 28 2018
MOZ094-102-282115-
Barry MO-Lawrence MO-
310 PM CDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARRY AND SOUTHERN
LAWRENCE COUNTIES UNTIL 415 PM CDT...
At 309 PM CDT, Doppler radar was tracking a strong thunderstorm over
Aurora, moving west at 15 mph.
Nickel size hail and wind gusts up to 45 mph will be possible with
this storm.
Locations impacted include...
Monett... Aurora...
Marionville... Pierce City...
Purdy... Verona...
Pioneer... Mcdowell...
Pleasant Ridge... Wheelerville...
Madry...
LAT...LON 3683 9407 3701 9406 3702 9364 3682 9361
3679 9406
TIME...MOT...LOC 2009Z 080DEG 14KT 3694 9373
RaberdingSpecial Weather Statement
National Weather Service Springfield MO
320 PM CDT MON MAY 28 2018
MOZ055-282115-
Benton MO-
320 PM CDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR BENTON COUNTY UNTIL 415 PM CDT...
At 320 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cole Camp to 8 miles west of Stover.
Movement was west at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Truman State Park... Truman Lake...
Warsaw... Lincoln...
Cole Camp... Ionia...
Palo Pinto... Lakeview Heights...
Brandon... Crockerville...
Zora... Racket...
Edmonson... Mora...
Hastain... Whitakerville...
LAT...LON 3818 9308 3819 9350 3821 9352 3851 9351
3851 9330 3853 9329 3853 9307
TIME...MOT...LOC 2020Z 084DEG 12KT 3853 9322 3840 9314 3829 9307
RaberdingThe Springfield radar (KSGF), 41 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
28 hail, 15 thunderstorm wind, 6 flash flood. Local standard time, as filed.
Several trees and power lines were blown down.
Several trees were blown down.
Tennis ball size hail fell for about 5 minutes.
Tennis ball size hail was reported near Rockaway Beach and fell for about 10 minutes.
The Forsyth Fire Department reported a roof collapse due to heavy rainfall.
There was tree damage in Rockaway Beach.
Pictures of baseball size hail were reported on Facebook.
There were multiple reports on Facebook of tennis ball size hail around Rockaway Beach.
Several tree limbs were blown into power lines.
Several trees were blown down near the post office.
Several trees were blown down on power lines.
Several tree limbs were blown down into power lines.
Caney Creek was flooded out of its banks.
Several trees were blown down reported by a local utility company.
Several tree limbs were blown down in a city park.
Several tree limbs were blown down.
Several tree limbs were blown into power lines.
There was flash flooding at Montauk State Park.
A large tree fell on a dog house killing the dog.
Several low water crossings were flooded around the Eminence area.
Highway B was flooded with debris in the road.
Several trees and limbs were blown down in the Tecumseh and Hardenville areas.
Tecumseh Fire Department reported water over the road at several spots.
Main Street in Gainesville was flooded. Water came up 3 feet while observing the flooding.
Several tree limbs were blown down in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754159, 754131, 754132, 754133, 754160, 754134, 754135, 754136, 754137, 754138, 754161, 754162, 754139, 754140, 754141, 754142, 754143, 754144, 754145, 754163, 754146, 754147, 754148, 754164, 754165, 754149, 754166, 754124, 754150, 754151, 754152, 754167, 754153, 754168, 754169, 754154, 754170, 754155, 754156, 754157, and more.